Ohio, 2023

Hail and Damaging Winds in Ohio, June 15, 2023

June 15, 2023 · NWS ILN · 4 events in 4 counties and zones

Isolated thunderstorms developed across portions of central Ohio ahead of a cold front moving through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated thunderstorms developed across portions of central Ohio ahead of a cold front moving through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 15, 7:15 PM EST, 17 minutes earlier.

Area forecast discussion, Jun 15, 7:15 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
815 PM EDT Thu Jun 15 2023

.SYNOPSIS...
Cold front from the north provides scattered showers and storms
through Thursday night. Forecast trends drier on Friday with
surface high pressure building in. Dry conditions expected to
persist through the weekend, with the next system bringing
chances for rain Sunday night into Monday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
High pressure continues to slide south today, with surface
winds shifting to the west-southwest. Outdoors will feel a bit
more muggy as dewpoints will remain near 60 degrees today, and
surface temps also warm up pretty well as highs approach the
low to mid 80s. Hazy skies continue to be observed given the
advection of smoke out of central Canada.

Main feature to monitor today/tonight will be the propagation
of a shortwave trough and associated surface cold front that
moves in from the Great Lakes region. CAMs have continued to
slow the timing of the front, thus providing a slower onset of
showers/storms across our CWA.

There still remains a window in which the environment will be
conducive for a couple strong to severe thunderstorms to
develop, mainly during the evening hours. Steep low-level lapse
rate (~7 to 8 C/km) develop today as warm air near the surface
is overlaid by much cooler air aloft given the northwesterly
flow regime. This cooler air will also provide some lower
freezing levels for this time of year, generally around 10,000
ft AGL. Models vary a bit on instability levels, but some hi-res
models still resolve some moderate CAPE, so thermodynamically,
the environment is conducive to producing some stronger storms.
However, these parameters become less favorable near and after
sunset, which should help with diminishing severe potential
overnight. While some storms may continue to produce small hail
and gusty winds, severe criteria seems unlikely a couple hours
after sunset. Kinematic environment also not overly impressive
given that 0-3 km shear is struggling to reach 20 kts. Best
locations to observe a stronger thunderstorm would be in
portions of central and west-central OH, and perhaps the upper
Scioto Valley.

While thunderstorm activity should wane overnight, scattered
showers will continue to move through ahead of the cold front.
Counties south of the OH River will struggle to observe
measurable precip, and coverage in showers expected to lessen as
this activity moves southward through our CWA overnight.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
As the shortwave axis continues to pivot eastward Friday, a few
lingering showers may continue to develop around central OH down
through north-central KY. Any rain that does form expected to
remain fairly light in nature, but kept a low chance PoP for
this activity.

Clouds will gradually dissolve Friday afternoon and exit
eastward with the shortwave. Surface high pressure centered
around the Upper Peninsula of Michigan will build across the
Upper Midwest region. A north-northwesterly flow regime develops
through the troposphere, offering a seasonably cool air mass
with highs back in the 70s for most locations.

An efficient radiational cooling night will help lows dip into
the lower to middle 50s, with a few locations even dropping into
the 40s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Mid-level ridging will be moving across the area at the
beginning of the period. Short wave will then move out of the
mid-Mississippi Valley on Sunday, but be very slow moving as the
system forms a closed low in the lower Ohio Valley. This is part
of a transition to a blocky pattern. This low will then meander
about the area between the Mississippi and the Appalachians
through the remainder of the period.

As far as sensible weather, there has been a trend towards
better moisture and forcing to pass just south and west of the
forecast area, so precipitation probabilities are a bit lower.
But there will still be a chance of showers and storms,
diurnally enhanced, from Monday onwards, with the highest
chances on Monday and Tuesday.

Temperatures will be near to slightly above normal through the
period.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
A cluster of showers and storms has developed in west central
Ohio and will continue to move to the ESE. Although the strength
of these storms will diminish overnight, there will still be the
potential for some thunderstorms. While have shra and vcts at
more TAF sites, limited TSRA mention to KCMH and KLCK.

Winds will shift overnight and some residual light showers will
remain during the second half of the night. Cigs will lower and
some MVFR to IFR cigs will be possible. Expect cigs to return to
VFR by the end of the TAF period. A few showers will be possible
on Friday primarily around KCMH and KLCK.

Isolated wind gusts will be possible, however confidence was not
high enough to include in one specific time. In addition there
are a couple locations, KILN and KLUK, that are having haze and
reduced vsbys with the Canadian smoke. Have this in the TAFs for
a few hours this evening.

OUTLOOK... Thunderstorms will be possible Monday and Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Clark
NEAR TERM...Clark
SHORT TERM...Clark
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 15, 3:46 AM EST, 15 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
446 AM EDT Thu Jun 15 2023

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060-070>072-077>082-088-
160900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Preble-Butler-Warren-Clinton-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
446 AM EDT Thu Jun 15 2023

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, South
Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ026-034-035-042>046-051>056-061>065-073-074-160900-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Clark-Madison-Franklin OH-Licking-Montgomery-Greene-
Fayette OH-Pickaway-Fairfield-Ross-Hocking-
446 AM EDT Thu Jun 15 2023

This Hazardous Weather Outlook is for Central Ohio, South Central
Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Isolated strong to severe storms will be possible today. The best
chance for severe weather will be between 4PM and 11PM. Damaging
wind and large hail will be the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 15, 5:41 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Wilmington OH
641 PM EDT Thu Jun 15 2023

OHZ034-035-043-152330-
Auglaize OH-Shelby OH-Mercer OH-
641 PM EDT Thu Jun 15 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN SHELBY,
AUGLAIZE AND SOUTHEASTERN MERCER COUNTIES THROUGH 730 PM EDT...

At 640 PM EDT, a strong thunderstorm was located near Coldwater,
moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, and frequent
         cloud-to-ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Lightning can cause serious injury or death.

Locations impacted include...
Celina, Wapakoneta, St. Marys, New Bremen, Minster, Anna, Jackson
Center, Botkins, New Knoxville, Moulton, Port Jefferson, Chickasaw,
Buckland, Uniopolis, Kettlersville, Montezuma, Fryburg, Montra, Egypt
and Maria Stein.

This includes I-75 in Ohio between mile markers 97 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4061 8400 4032 8400 4039 8455 4064 8455
TIME...MOT...LOC 2240Z 281DEG 22KT 4054 8465

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KC
Special weather statement, Jun 15, 7:31 PM EST, 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
831 PM EDT Thu Jun 15 2023

OHZ051>053-160115-
Champaign OH-Clark OH-Miami OH-
831 PM EDT Thu Jun 15 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
CHAMPAIGN, NORTHWESTERN CLARK AND NORTHERN MIAMI COUNTIES THROUGH 915
PM EDT...

At 831 PM EDT, a strong thunderstorm was located over Piqua, moving
east at 35 mph.

HAZARD...Wind gusts up to 45 mph, pea size hail, and frequent
         cloud-to-ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Lightning can cause serious injury or death.

Locations impacted include...
Springfield, Troy, Piqua, Urbana, Covington, St. Paris,
Christiansburg, North Hampton, Fletcher, Tremont City, Casstown,
Thackery, Westville, Haven View, Millerstown, Farrington, Terre
Haute, State Route 41 at State Route 235, Lawrenceville and Dialton.

This includes I-75 in Ohio between mile markers 75 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4015 8375 3995 8382 4008 8437 4020 8431
TIME...MOT...LOC 0031Z 290DEG 29KT 4013 8425

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

KC

The radar

The Cincinnati radar (KILN), 89 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Miami

When
June 15, 7:32 PM EST to 7:34 PM EST
Where
Miami County, 1.06 mi W of Piqua
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.150, -84.250

Several trees were downed.

Thunderstorm Wind, Madison

When
June 15, 8:15 PM EST to 8:17 PM EST
Where
Madison County, 0.69 mi N of Plain City Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.110, -83.270

A tree was downed.

Thunderstorm Wind, Franklin

When
June 15, 9:50 PM EST to 9:52 PM EST
Where
Franklin County, 0.69 mi N of Hanford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.960, -82.930

Several trees and large limbs were downed.

Hail, Fairfield

When
June 15, 10:11 PM EST to 10:13 PM EST
Where
Fairfield County, 1.27 mi ENE of Buckeys Lake Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.910, -82.480

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094532, 1094533, 1094534, 1094535.